Wyoming, 2022

High Wind in Wyoming, November 2, 2022

November 2, 2022 · NWS CYS · 2 events in 2 counties and zones

Marginally strong winds occurred across Carbon County in southeast Wyoming 1-2 November 2022.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Marginally strong winds occurred across Carbon County in southeast Wyoming 1-2 November 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 2, 2:24 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Nov 2, 2:24 AM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 AM MDT Wed Nov 2 2022

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM MDT Wed Nov 2 2022

The weather continues to look active in the short term...with
strong winds/fire weather conditions today...followed by
accumulating snow tonight into Thursday night.

Currently...Surface trough lays along the Wyoming/Nebraska
stateline this morning with a 1005mb surface low over the
southern Panhandle. 1016mb surface high located over west central
Colorado. Off to the west...a strong cold front lays across
western Montana...extending south into southeastern Idaho...into
southern California. Pretty cold temperatures behind the front.
Temperatures ahead of the front in the mid 40s this
morning...while behind the front...20s and 30s reported across
Oregon and western Idaho.

Strong winds have yet to materialize across Carbon County. Not
giving up yet on the high wind warning as Saratoga now gusting to
39 mph and Elk Mountain gusting to 40 mph. This with 750mb 40kts
forecast currently on the GFS. GFS does continue increasing the
750mb winds to 50kts in the 12Z to 15Z timeframe out there...so
there is still confidence we will see stronger wind gusts through
that time.

To the east...overnight humidity recoveries remain poor across the
northern with 25 percent at Kings Canyon and the Montrose RAWS
sites. Across Converse County...Deer Creek reporting current
humidity 21 percent with wind gusts to 29 mph. With such low
humidity recoveries early this morning...and anticipated mixing
after sunrise...confidence was high enough to upgrade fire weather
watches to red flag warnings.

Winds begin to ease after 21Z this afternoon. Day shift may be
able to cancel the current high wind warnings early. Attention
turns to tonight as the upstream cold front begins to move into
the area.

Surface cold front looks to lay along a line from Rapid City to
Casper to just west of Rawlins by 03Z this evening. Front
continues to be advertised near the Colorado/Wyoming stateline by
12Z Thursday. Good agreement between the GFS and ECMWF on
timing...so confidence is growing on snow developing
tonight...spreading east through the day. Carbon County of left
exit region of 110kt upper jet Thursday morning. Guidance in
pretty good agreement for widespread .25 to .4 inches of qpf over
Carbon and Albany Counties from midnight tonight through noon
Thursday. Most of this falling as snow...so am getting advisory
level snow amounts. Went ahead with a winter weather advisory for
areas west of the Laramie Range.

Also getting advisory level snow amounts for east of the Laramie
Range. Given that most of this snow will fall during the day
Thursday...decided to hold off on an advisory for now and let the
day shift make the call.

.LONG TERM...(Friday through Tuesday)
Issued at 330 AM MDT Wed Nov 2 2022

Snowfall will mostly wrap up by daybreak Friday, however 700mb temps
around 8-12C below zero will lead to a relatively cold day compared
to earlier in the week. Afternoon highs Friday will struggle to
climb above 30F degrees west of I-25 while farther east will see
highs in the upper 30s to lower 40s extending into the Nebraska
Panhandle. Temperatures will slightly warm up headed into the
weekend, however that does not mean we will have pleasant weather
just around the corner.

Large scale pattern still looks favorable for a wind event across
much of southeast WY wind-prone areas and spreading out into
adjacent locations. Strong west to northwest flow aloft pushes
towards the area as the system that brought snowfall earlier in the
week continues to move across the central plains. Strong subsidence
will be present as much of the CWA sits in the right exit region of
a 175 kt 250mb jet over the PacNW. Additionally, 700mb winds will
climb above 60 kt for much of southeast WY by Saturday morning with
CAG-CPR height gradients exceeding 80m. Local in-house guidance
continues to show high probabilities for this wind event with 70+
mph winds possible near Arlington and Bordeaux Friday night through
Saturday evening. Best analogs for this event point towards 18 Nov.
2015 when wind gusts at Bordeaux even exceeded 80 mph. Strong winds
aloft continue to spread across the adjacent plains east of the
Laramie Range into the Nebraska Panhandle Saturday afternoon. With
daytime mixing, could see the threat of strong winds 50-60 mph
becoming more widespread, extending to Cheyenne and Scottsbluff.
Looking more and more like an impactful high wind event is in store
for this weekend as headlines will most likely be needed with
upcoming forecast updates.

In addition to the winds, areas of blowing snow will be possible
Friday night into Saturday with the fresh snowpack. However, this
will be most likely limited to higher elevation locations and
Arlington/Elk Mountain stretch of I-80 where Friday temperatures
look to remain at or below 28F degrees.

Another frontal passage looks possible Sunday that could bring a
chance of snow showers across Carbon and Albany counties. However,
most models show the next best chance for widespread precipitation
to be in the middle of next week as another deep trough looks to dig
in to the Great Basin region. Uncertainty still remains high at this
time, but there is the possibility this low ejects out too far north
which would just bring another round of high winds to southeast
WY.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 330 AM MDT Wed Nov 2 2022

VFR conditions expected across area terminals through much of
Wednesday with gusty southwest winds expected. Southeast WY
terminals should see gusts around 35 kt while gusts across the NE
Panhandle terminals will be around 25 kt. Strongest winds will be
near KRWL where gusts around midday could reach 50 kt. Headed into
this evening, increasing cloud cover is expected as a system with
snowfall approaches the area from the west. Snowfall and lower flight
conditions could be possible by 06z for KRWL. Moderate periods of
snowfall will lead to IFR conditions early Thursday morning into the
afternoon. Snowfall will continue to spread eastward throughout the
day eventually reaching KCYS Thursday afternoon.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Wed Nov 2 2022

Critical fire weather conditions again today for fire weather
zones east of the Laramie Range. Red Flag Warnings in effect from
noon to 6PM for most of these areas. Winds will be strong and
gusty through the day today. Afternoon humidity will be quite low
east of the Laramie Range. A cold front is approaching from the
west that is creating these strong winds. The front moves in our
western fire weather zones this evening and will slowly move
through the Panhandle by Thursday evening. Behind this
front...most locations will see accumulating snow. Fire weather
conditions minimal tonight through Friday with snow pack and cold
temperatures. Heads up for the weekend...a widespread strong wind
event still looks on track. Many southeast Wyoming locations will
see wind gusts in excess of 60-65 mph.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon today to 6 PM MDT this evening for
     WYZ417-418-432-433.

     High Wind Warning until 6 PM MDT this evening for WYZ104-109-110-
     113.

     Winter Weather Advisory from 4 AM Thursday to 6 AM MDT Friday
     for WYZ104-105-109>111-113-115-116.

     High Wind Warning from 9 AM this morning to 6 PM MDT this
     evening for WYZ111.

     Winter Weather Advisory from midnight tonight to 6 AM MDT Friday
     for WYZ112-114.

NE...Red Flag Warning from noon today to 6 PM MDT this evening for
     NEZ434>436.

&&

SHORT TERM...GCC
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 2, 3:33 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Wed Nov 2 2022

WYZ103-105-106-112-114>117-031045-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds possible through this afternoon with gusts up to 50
mph possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Wednesday
night through Friday. Snow accumulations of 6 to 12 inches
possible for the Snowy and Sierra Madre Ranges. Several inches of
snow will be possible for lower elevations of Carbon and Albany
Counties. A Winter Weather Advisory is in effect for Thursday
morning through Friday morning.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-WYZ118-119-031045-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
Central Laramie County-East Laramie County-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions are expected today due to
gusty winds and low afternoon humidities.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Thursday through
Friday. Light snow accumulations will be possible.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109>111-113-031045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds with gusts to 65 mph likely through this afternoon
for much of Carbon County. Especially for southeast Wyoming wind-
prone locations including Arlington and Elk Mountain. High Wind
Warnings are in effect through 6 PM today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Thursday
morning through Friday morning. Several inches of snow are
expected for the lower elevations of Carbon County. Winter
Weather Advisories are in effect.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-107-108-031045-
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning has been issued for this afternoon due to
critical levels of low humidity and gusty winds up to 35mph. See
the latest Red Flag Warning Statement for further details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Thursday
through Friday. Light snow will be possible from a dusting up to
an inch on grassy surfaces.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 2, 7:26 AM MST to 11:14 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak gust reported at WYDOT site along Interstate 80 and County Road 402.

High Wind, Central Carbon County

When
November 2, 10:18 AM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins ASOS reported maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056148, 1056149.